Uranium-Toxicity and Uranium-Induced Osteosarcoma Using A New Regimen and Surgery : A First-Time Experience RD01-RD03
Dr. Tejbir Singh Pannu,
House no.60, Majitha House, Near circuit house, Rani Ka Bagh, Amritsar-143001, Punjab, India.
E-mail : email@example.com
Uranium isotopes have always been problematic to mankind since many centuries. Different studies all over the world have been unable to reveal causal relationship between uranium and its toxic effects on kidneys, bone and lungs. In this case report, we present a rare association of uranium toxicity with renal dysfunction and possibility of induction of osteosarcoma by an unknown mechanism. The presentation of the 12-year-old patient was reduction in urine output along with joint pains, seemed like that of diabetes mellitus, as he was already on insulin. The patient later diagnosed to have uranium toxicity. This case is an instance of strong association between medicine and public health. With complete history, physical examination and required investigations, all common causes like NSAID toxicity, aminoglycoside toxicity and exacerbation of diabetes were ruled out. Uranium investigations were done lastly based on the toxicology report of drinking water (South African toxicologist, Caron Smith). In the management strategy, the new regimen CBMIDA, supported by studies in Europe, was used. However, to our surprise, joint symptoms tracked their way to a diagnosis of osteosarcoma, which was later operated upon by our orthopaedic surgery team. Histopathologically, it was found to be a chondroblastic type of osteosarcoma.